Atraumatic acute carpal tunnel syndrome in a patient taking dabigatran.
Acute carpal tunnel syndrome is an uncommon diagnosis most often related to blunt trauma requiring immediate surgical decompression to avoid serious sequelae. Patients who present with bleeding-related acute carpal tunnel syndrome tend to have severe pain, rapid onset of swelling, and neurologic symptoms that appear early and progress rapidly secondary to mass effect. Acute carpal tunnel syndrome can occur in anticoagulated patients spontaneously or after minor trauma. This article describes a case of a 57-year-old man with progressive pain and paresthesias in the median nerve distribution after reaching for a picture frame. He was taking dabigatran, a direct thrombin inhibitor, for atrial fibrillation. He developed acute carpal tunnel syndrome secondary to spontaneous bleeding into the carpal canal and flexor tenosynovium with hematoma formation requiring surgical decompression. He reported immediate pain relief postoperatively, had no further bleeding complications, and regained full median nerve function within 2 months.Dabigatran has gained recent popularity for the treatment of atrial fibrillation. Unlike warfarin, its use does not involve regular laboratory monitoring or dose titration. The risks and benefits of dabigatran should be considered carefully by the prescriber, particularly in patients taking medications that may alter its metabolism. Aspirin and nonsteroidal anti-inflammatory drugs may have effects similar to dabigatran and may increase the risk of bleeding problems. Should acute carpal tunnel syndrome occur, the authors recommend prompt surgical decompression rather than conservative management. The modification of anticoagulant therapy should be considered on a case-by-case basis.
Published In/Presented At
Sibley PA, Mandel RJ. Atraumatic acute carpal tunnel syndrome in a patient taking dabigatran. Orthopedics. 2012 Aug 1;35(8):e1286-9. doi: 10.3928/01477447-20120725-37. PMID: 22868623.
Medicine and Health Sciences
Department of Surgery